Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 16, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 16, 2021, 12:46 PM MST for Cochise County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 12:46 PM MST (19:46 UTC)
Expired
Jul 16, 2021, 1:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS85 KTWC 161946
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1246 PM MST Fri Jul 16 2021
 
AZZ507-508-513-162030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1246 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
130 PM MST...

At 1244 PM MST, Doppler radar was tracking a strong thunderstorm 
near Dragoon over Texas Canyon, or 15 miles southwest of Willcox, 
moving south at 5 mph. The storm is located over I-10 and heavy rain 
will cause reduced visibility with ponding of water on the highway. 

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. David, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 11026 3222 10986 3199 10988 3190 11024
TIME...MOT...LOC 1944Z 019DEG 5KT 3210 11003 

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 16, 9:27 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 16, 9:27 AM MST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
927 AM MST Fri Jul 16 2021

.SYNOPSIS...An active monsoon period of daily scattered showers
and thunderstorms will continue during the next seven days. High
temperatures will remain below normal into next week as well.

&&

.UPDATE...Morning activity has been focused across southern Pinal
County and central Pima County this morning with isolated embedded
lightning strikes. Everything has remained fairly tame at this point
with no current warnings in effect. Going into today, we are
expecting another busy day with potential for at least a couple of
rounds of showers and storms for southeast Arizona.  Moisture
remains in abundance as indicated on this mornings 12z sounding with
a PWAT of 1.92 inches. Additional forcing will be provided by a wave
passing across the area as it rotates around the southern periphery
of the ridge today into tomorrow which will help facilitate storm
activity. Current consensus amongst the hi-res models shows this
morning's precipitation continuing to transition southward towards
the international border before afternoon activity gets going across
eastern Pima, Santa Cruz, and western Cochise counties as early as
12 PM. This area looks to be the focus for afternoon activity with
more isolated shower and storm activity possible across the
remainder of the area. As we get later into the day, a shot of
convection moving off the Mogollon Rim from northeast to southwest
through he area looks like a possibility into tonight. Slow storm
motion and short duration heavy rain leading to flash flooding
continue to be the primary threat today with a more localized strong
wind threat. Flash Flood Watch remains in effect through this
evening which will be reassessed for extension early this afternoon.

&&
.DISCUSSION...The shower and thunderstorm activity was rather
limited so far early this morning compared to the past few mornings.
However, high resolution models showed another round of scattered
showers and thunderstorms developing across the area today. A weak
shortwave passing through central AZ should turn south around the
upper high before tracking back toward the west as an inverted
trough later today. This feature will likely play a role in the
development of showers and thunderstorms this afternoon and evening.
The potential for locally heavy rainfall will be a concern again
today as the air mass over the area remained very moist. This heavy
rainfall potential in combination with the saturated ground in spots
could led to more flash flooding. Thus, a flash flood watch remains
in effect through this evening.

The latest ensemble means supported an active weather pattern across
the Desert Southwest as the upper high amplifies and becomes
centered over the four corners region this weekend. Otherwise, high
temperatures will remain a few degrees below normal.

&&

.AVIATION...Valid through 17/12Z.
FEW-SCT clouds at 11k-15k ft MSL and BKN-OVC clouds AOA 20k ft MSL
thru 16/18Z, then SCT-BKN clouds at 8k-12k ft MSL til 17/04Z. Slowly
diminishing clouds aft 17/04Z. Slight chance of -SHRA/-TSRA thru
16/19Z, then scattered to numerous SHRA/TSRA developing and
persisting through the evening hours tonight before diminishing.
Wind gusts to 45 kts possible near any TSRA along with MVFR
conditions and mountain obscurations. Otherwise, SFC wind generally
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona the next week. Gusty outflow
winds will be the primary concern with the daily storms. Min RH
values will be in the 25-35 percent range at the lower elevations,
with higher values in the mountains. 20-foot winds will generally be
less than 15 mph and follow normal diurnal trends when not
influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flash Flood Watch through this evening for AZZ503>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 10:21 AM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1021 AM MST Fri Jul 16 2021

AZZ503-504-507-513-161800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1021 AM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND EASTERN
SANTA CRUZ COUNTIES UNTIL 1100 AM MST...

At 1020 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Patagonia, or 13 miles east of Tubac, moving
southwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake State
Park, Tumacacori, Amado and Madera Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 11064 3160 11052 3146 11076 3142 11102
      3167 11115 3177 11091
TIME...MOT...LOC 1720Z 067DEG 17KT 3165 11083

Cerniglia
Special weather statement, Jul 16, 12:11 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1211 PM MST Fri Jul 16 2021

AZZ504-507-514-161945-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1211 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Benson. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson and Mescal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 11059 3206 11060 3212 11056 3220 11036
      3196 11024
TIME...MOT...LOC 1910Z 243DEG 4KT 3203 11043

Cerniglia
Special weather statement, Jul 16, 12:46 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1246 PM MST Fri Jul 16 2021

AZZ507-508-513-162030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1246 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
130 PM MST...

At 1244 PM MST, Doppler radar was tracking a strong thunderstorm
near Dragoon over Texas Canyon, or 15 miles southwest of Willcox,
moving south at 5 mph. The storm is located over I-10 and heavy rain
will cause reduced visibility with ponding of water on the highway.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. David, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 11026 3222 10986 3199 10988 3190 11024
TIME...MOT...LOC 1944Z 019DEG 5KT 3210 11003

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MSTSevere Thunderstorm WarningTWCGraham55 min
Jul 15, 5:24 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 15, 6:15 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 15, 6:45 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 16, 10:21 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 16, 10:53 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 16, 11:25 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 16, 11:31 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Jul 16, 12:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 16, 12:11 PM MSTSpecial Weather StatementTWC34 min
Jul 16, 12:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 16, 12:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 16, 1:26 PM MSTAreal Flood WarningTWCCochise, Pima, Santa Cruz3 hr
Jul 16, 1:30 PM MSTSpecial Weather StatementTWCGreenlee30 min
Jul 16, 1:40 PM MSTAreal Flood WarningTWCSanta Cruz3 hr
Jul 16, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 1:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 16, 2:03 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee42 min
Jul 16, 2:24 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Jul 16, 2:36 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 16, 2:38 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 2:44 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 16, 2:55 PM MSTAreal Flood WarningTWCCochise3 hr
Jul 16, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Pima3 hr
Jul 16, 3:11 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 3:13 PM MSTSpecial Weather StatementTWC32 min
Jul 16, 3:20 PM MSTSpecial Weather StatementTWCGraham25 min
Jul 16, 3:48 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Jul 16, 3:50 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Jul 16, 4:53 PM MSTSpecial Weather StatementTWCPinal37 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.